Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Memphis, TN

April 16, 2022Calhoun County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 16, 2022, 8:44 AM CDT for Calhoun County, Yalobusha County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2022, 8:44 AM CDT (13:44 UTC)
Expired
Apr 16, 2022, 11:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS54 KMEG 161344
FFWMEG
MSC013-161-161645-
/O.NEW.KMEG.FF.W.0009.220416T1344Z-220416T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
844 AM CDT Sat Apr 16 2022

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Calhoun County in northeastern Mississippi...
  Northeastern Yalobusha County in northwestern Mississippi...

* Until 1145 AM CDT.

* At 844 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 4 inches in 3 hours. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Water Valley, Bruce, Velma, Pine Valley, Ellard and Shepherd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3414 8965 3408 8939 3399 8930 3395 8931
      3396 8943 3410 8972

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 3 HOURS

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:34 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 6:34 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
634 AM CDT Sat Apr 16 2022

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 352 AM CDT Sat Apr 16 2022/

DISCUSSION...
A busy night across the Mid South as showers and storms continue
this morning across north Mississippi. The Severe Thunderstorm
Watch will be allowed to expire this morning. Now, we wait to see
where exactly the front stalls today. This will serve as the
focus for additional development throughout the day. The Storm
Prediction Center maintains a marginal risk for severe weather
across portions of north Mississippi. This looks good to me as the
bulk of the convection should be to the south of the forecast
area, but we cannot rule out storms at any point of the day. We
continue to have a Flood Watch in place for north Mississippi
through this evening as the atmosphere along with that stalled
boundary suggests that training and backbuilding storms will be
possible. We have seen this happen this morning, as storms have
produced some flooding with very efficient heavy rain. Overall,
the daytime hours showers and storms should be spotty, but as we
go into tonight we can expect coverage to increase and stick
around for Easter Sunday. Unfortunately, it looks wet for most of
the day Sunday. Showers and any thunderstorms should weaken and begin
to shift out of the Midsouth into Alabama and Middle Tennessee
Sunday night. Monday through Midweek looks dry as surface high
pressure builds over the plains then shifts east across Missouri,
Kentucky and West Virginia then along the east Coast by Wednesday
morning. Expect high temperatures in the mid 60s to mid 70s
Tuesday through Thursday. After Wednesday, guidance is not in good
agreement. Expect temperatures to trend warmer with highs
approaching 80 degrees again.

&&

.AVIATION...
/12z TAFs/

While scattered showers, and a few thunderstorms are possible
today, most of the precip will remain south of the area ahead of a
slow-moving cold front. Low ceilings and fog have developed behind
this front and conditions will be slow to improve this morning.
Generally improving ceilings are expected this afternoon, though
MEM may remain at or below 2 kft AGL most of the period. Ceilings
are expected to expand overnight with rain showers increasing
late. Northeast winds will also increase, becoming gusty after
sunset.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this evening for Lee AR-Phillips.

MO...None.
MS...Flood Watch through this evening for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.

&&
Hazardous weather outlook, Apr 16, 4:50 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
450 AM CDT Sat Apr 16 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
450 AM CDT Sat Apr 16 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Additional storms are expected to develop this afternoon into the
overnight hours. A Marginal Risk of Excessive Rainfall exists for
portions of the forecast area today. Localized heavy rain may
lead to flash flooding. A Flash flood watch has been issued
through this evening. Also, there is a Marginal Risk for Severe
Weather across portions of north Mississippi.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Marginal Risk of Excessive Rainfall exists for the Mid South
through Sunday. Localized heavy rain may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 16, 2:54 AM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
254 AM CDT Sat Apr 16 2022

MSZ014>017-024-160845-
Itawamba MS-Pontotoc MS-Union MS-Monroe MS-Lee MS-
254 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northeastern
Pontotoc, southeastern Union, Itawamba, Lee and northeastern Monroe
Counties through 345 AM CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trace State Park, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, Amory, Fulton, Verona, Trace State Park, Tombigbee State
Park, Saltillo, Shannon, Plantersville, Mantachie, Smithville,
Tremont, Fairview, New Harmony, New Salem, Furrs, Evergreen, Clay,
Nettleton and Sherman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Mississippi.

&&

LAT...LON 3390 8823 3422 8898 3445 8890 3435 8817
TIME...MOT...LOC 0754Z 286DEG 41KT 3430 8887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TLSJr
Local storm report, Apr 16, 3:09 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 AM CDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      ABBEVILLE               34.50N 89.50W
04/16/2022                   LAFAYETTE          MS   BROADCAST MEDIA

            APPROXIMATELY 12 INCHES OF RUSHING WATER IN
            FRONT OF THE ABBEVILLE BANK AT LONG ST AND
            BUSINESS 7 N. WATER WAS REPORTEDLY SEVERAL
            INCHES UP THE BANK DOOR.

&&

MJ
Special weather statement, Apr 16, 3:19 AM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CDT Sat Apr 16 2022

MSZ013>015-160845-
Lafayette MS-Pontotoc MS-Union MS-
319 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of east central
Lafayette, Pontotoc and southern Union Counties through 345 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Randolph, or 10 miles west of Pontotoc, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontotoc, Trace State Park, Ecru, New Harmony, Troy, Furrs, Pinedale,
Sherman, Thaxton, Algoma, Toccopola, Blue Springs, Hortontown,
Esperanza, Endville, Cherry Creek, Chiwapa, Rough Edge, Nixon and
Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3431 8934 3444 8924 3442 8879 3439 8879
      3439 8882 3418 8882 3408 8884
TIME...MOT...LOC 0818Z 299DEG 32KT 3429 8917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TLSJr
Special weather statement, Apr 16, 3:19 AM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CDT Sat Apr 16 2022

MSZ013>015-160845-
Lafayette MS-Pontotoc MS-Union MS-
319 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of east central
Lafayette, Pontotoc and southern Union Counties through 345 AM CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Randolph, or 9 miles west of Pontotoc, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontotoc, Trace State Park, Ecru, New Harmony, Troy, Furrs, Pinedale,
Sherman, Thaxton, Algoma, Toccopola, Blue Springs, Hortontown,
Esperanza, Endville, Cherry Creek, Chiwapa, Rough Edge, Nixon and
Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3431 8934 3444 8924 3442 8879 3439 8879
      3439 8882 3418 8882 3408 8884
TIME...MOT...LOC 0819Z 299DEG 32KT 3429 8917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TLSJr
Special weather statement, Apr 16, 3:47 AM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 AM CDT Sat Apr 16 2022

MSZ013-015>017-021>024-160930-
Itawamba MS-Lafayette MS-Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-
Yalobusha MS-Chickasaw MS-
347 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of southern Lafayette,
northern Chickasaw, northeastern Yalobusha, northern Calhoun,
Pontotoc, southern Itawamba, southern Lee and Monroe Counties through
430 AM CDT...

At 346 AM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, or near Pontotoc, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, Amory, Pontotoc, Aberdeen, Water Valley, Verona, Okolona,
Shannon, Plantersville, Smithville, Randolph, Troy, New Salem,
Springdale, Banner, New Wren, Tula, Furrs, Houlka and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3407 8966 3432 8960 3416 8820 3378 8825
TIME...MOT...LOC 0846Z 296DEG 30KT 3416 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TLSJr
Special weather statement, Apr 16, 4:39 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
439 AM CDT Sat Apr 16 2022

MSZ015-023-024-161015-
Pontotoc MS-Monroe MS-Chickasaw MS-
439 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of Chickasaw, south
central Pontotoc and west central Monroe Counties through 515 AM
CDT...

At 438 AM CDT, Doppler radar was tracking a strong thunderstorm over
Houlka, or 7 miles north of Houston, moving southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Houston, Okolona, New Wren, Trebloc, Houlka, New Houlka, Thorn, Van
Vleet, Parkersburg, Egypt, Wren, Thelma, McCondy, Buena Vista and
Wallfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 8914 3400 8914 3412 8903 3398 8859
      3382 8872 3381 8872 3381 8893 3382 8894
TIME...MOT...LOC 0938Z 308DEG 26KT 3401 8903

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:56 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica49 min
Apr 16, 12:44 AM CDTSpecial Weather StatementMEGTishomingo31 min
Apr 16, 1:02 AM CDTSpecial Weather StatementMEGBenton, Marshall, Tate, Tippah, Union28 min
Apr 16, 1:32 AM CDTSpecial Weather StatementMEGUnion28 min
Apr 16, 1:50 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Pontotoc, Union40 min
Apr 16, 2:19 AM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Union3 hr
Apr 16, 2:28 AM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union47 min
Apr 16, 2:49 AM CDTFlash Flood WarningMEGLafayette, Lee, Pontotoc, Union6 hr
Apr 16, 2:54 AM CDTSpecial Weather StatementMEGItawamba, Lee51 min
Apr 16, 3:19 AM CDTSpecial Weather StatementMEGPontotoc26 min
Apr 16, 3:19 AM CDTSpecial Weather StatementMEGPontotoc26 min
Apr 16, 3:47 AM CDTSpecial Weather StatementMEGChickasaw, Monroe, Pontotoc43 min
Apr 16, 4:39 AM CDTSpecial Weather StatementMEGChickasaw36 min
Apr 16, 7:46 AM CDTAreal Flood AdvisoryMEGCalhoun, Yalobusha3 hr
Apr 16, 9:09 AM CDTRiver Flood WarningMEGMonroe55 hr
Apr 16, 9:41 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc3 hr
Apr 16, 11:55 AM CDTRiver Flood WarningMEGMonroe59 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.